Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Suffering from depression. Used olanzapina, caused diabetes, went into coma. Wants to use galvus medication. Will this cause erectile dysfunction?

hello my brother took for 3 years olanzapina for depress. i read in the prospect that may cause diabetes . one day went into coma and at the hospital they told us that he has diabetic type 1. he is 40 and we are thinking to use galvus met but he is worried that it may cause erectile disfunction. is it true? can you recommend a good diabetic clinic in XXXX?
Asked On : Thu, 12 Jul 2012
Answers:  1 Views:  139
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
I'm glad you asked this question. Olanzapine (Zyprexa in the USA) is an atypical antipsychotic medication that is also approved as a mood stabilizer and augmenting agent to antidepressants. This medication has caused more lawsuits in the USA than you could imagine because of its propensity to cause diabetes, high cholesterol and high blood pressure in those who take it. Unfortunately, when the diabetes occurs from this drug, it may not be reversible when the drug is stopped. In cases such as that, medications or insulin (or both) must be given to the patient to treat the diabetes. Medications for diabetes can cause erectile dysfunction and so can olanzapine itself. This can sometimes be offset with Viagra (sildenafil) or Cialis (tadalafil). If someone develops diabetes while on olanzapine, lowering and stopping that medication is often the way to proceed, to see if the diabetes resolves. If it does not resolve, the decision then has to be made as to whether to continue the olanzapine while treating the diabetes, or switching to another medication at that point. I am in the USA and not Europe so I cannot unfortunately recommend a good European diabetes clinic. Perhaps another physician on our panel can do that for you. Thanks for your question and best of health to you!
Answered: Thu, 12 Jul 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor